Acute, sustained chorea in children after supratherapeutic dosing of amphetamine-derived medications

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Amphetamine-derived medications are being prescribed with increasing frequency to younger pediatric patients to treat attention deficit hyperactivity disorder. Although choreiform movements were reported in adults with amphetamine abuse and in those under therapeutic treatment for attention deficit hyperactivity disorder, previous literature concerning the pediatric population is spare. We describe two children who developed chorea after ingesting amphetamine-derived medications prescribed to treat attention deficit hyperactivity disorder. Patient 1, a 10-year-old boy, accidently received an extra dose of lisdexamfetamine dimesylate the night before the onset of acute chorea involving his arms, legs, and trunk. Patient 2, an 8-month-old boy, accidentally ingested his stepbrother's mixed amphetamine salts (Adderall XR) and developed acute chorea. Benzodiazepines, diphenhydramine, benztropine, and opioids did not suppress the chorea in either case. The 10-year-old received haloperidol, which significantly improved his abnormal findings, and he returned to baseline in approximately 48 hours. The 8-month-old was observed in the pediatric intensive care unit, and his signs resolved by 72 hours. Our cases demonstrate that choreiform movements of sustained duration can occur in children with acute supratherapeutic ingestions of amphetamine-derived medications.

Original languageEnglish (US)
Pages (from-to)216-218
Number of pages3
JournalPediatric Neurology
Volume47
Issue number3
DOIs
StatePublished - Sep 2012

Fingerprint

Chorea
Amphetamine
Attention Deficit Disorder with Hyperactivity
Amphetamine-Related Disorders
Benztropine
Pediatrics
Diphenhydramine
Pediatric Intensive Care Units
Haloperidol
Benzodiazepines
Opioid Analgesics
Leg
Arm
Salts
Eating
Therapeutics
Population

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health
  • Developmental Neuroscience
  • Neurology

Cite this

@article{1cfc97964e7d422096a47cdba4928689,
title = "Acute, sustained chorea in children after supratherapeutic dosing of amphetamine-derived medications",
abstract = "Amphetamine-derived medications are being prescribed with increasing frequency to younger pediatric patients to treat attention deficit hyperactivity disorder. Although choreiform movements were reported in adults with amphetamine abuse and in those under therapeutic treatment for attention deficit hyperactivity disorder, previous literature concerning the pediatric population is spare. We describe two children who developed chorea after ingesting amphetamine-derived medications prescribed to treat attention deficit hyperactivity disorder. Patient 1, a 10-year-old boy, accidently received an extra dose of lisdexamfetamine dimesylate the night before the onset of acute chorea involving his arms, legs, and trunk. Patient 2, an 8-month-old boy, accidentally ingested his stepbrother's mixed amphetamine salts (Adderall XR) and developed acute chorea. Benzodiazepines, diphenhydramine, benztropine, and opioids did not suppress the chorea in either case. The 10-year-old received haloperidol, which significantly improved his abnormal findings, and he returned to baseline in approximately 48 hours. The 8-month-old was observed in the pediatric intensive care unit, and his signs resolved by 72 hours. Our cases demonstrate that choreiform movements of sustained duration can occur in children with acute supratherapeutic ingestions of amphetamine-derived medications.",
author = "Ford, {Jonathan B} and Albertson, {Timothy E} and Kelly Owen and Sutter, {Mark E} and McKinney, {W. Blake}",
year = "2012",
month = "9",
doi = "10.1016/j.pediatrneurol.2012.05.013",
language = "English (US)",
volume = "47",
pages = "216--218",
journal = "Pediatric Neurology",
issn = "0887-8994",
publisher = "Elsevier Inc.",
number = "3",

}

TY - JOUR

T1 - Acute, sustained chorea in children after supratherapeutic dosing of amphetamine-derived medications

AU - Ford, Jonathan B

AU - Albertson, Timothy E

AU - Owen, Kelly

AU - Sutter, Mark E

AU - McKinney, W. Blake

PY - 2012/9

Y1 - 2012/9

N2 - Amphetamine-derived medications are being prescribed with increasing frequency to younger pediatric patients to treat attention deficit hyperactivity disorder. Although choreiform movements were reported in adults with amphetamine abuse and in those under therapeutic treatment for attention deficit hyperactivity disorder, previous literature concerning the pediatric population is spare. We describe two children who developed chorea after ingesting amphetamine-derived medications prescribed to treat attention deficit hyperactivity disorder. Patient 1, a 10-year-old boy, accidently received an extra dose of lisdexamfetamine dimesylate the night before the onset of acute chorea involving his arms, legs, and trunk. Patient 2, an 8-month-old boy, accidentally ingested his stepbrother's mixed amphetamine salts (Adderall XR) and developed acute chorea. Benzodiazepines, diphenhydramine, benztropine, and opioids did not suppress the chorea in either case. The 10-year-old received haloperidol, which significantly improved his abnormal findings, and he returned to baseline in approximately 48 hours. The 8-month-old was observed in the pediatric intensive care unit, and his signs resolved by 72 hours. Our cases demonstrate that choreiform movements of sustained duration can occur in children with acute supratherapeutic ingestions of amphetamine-derived medications.

AB - Amphetamine-derived medications are being prescribed with increasing frequency to younger pediatric patients to treat attention deficit hyperactivity disorder. Although choreiform movements were reported in adults with amphetamine abuse and in those under therapeutic treatment for attention deficit hyperactivity disorder, previous literature concerning the pediatric population is spare. We describe two children who developed chorea after ingesting amphetamine-derived medications prescribed to treat attention deficit hyperactivity disorder. Patient 1, a 10-year-old boy, accidently received an extra dose of lisdexamfetamine dimesylate the night before the onset of acute chorea involving his arms, legs, and trunk. Patient 2, an 8-month-old boy, accidentally ingested his stepbrother's mixed amphetamine salts (Adderall XR) and developed acute chorea. Benzodiazepines, diphenhydramine, benztropine, and opioids did not suppress the chorea in either case. The 10-year-old received haloperidol, which significantly improved his abnormal findings, and he returned to baseline in approximately 48 hours. The 8-month-old was observed in the pediatric intensive care unit, and his signs resolved by 72 hours. Our cases demonstrate that choreiform movements of sustained duration can occur in children with acute supratherapeutic ingestions of amphetamine-derived medications.

UR - http://www.scopus.com/inward/record.url?scp=84864970277&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84864970277&partnerID=8YFLogxK

U2 - 10.1016/j.pediatrneurol.2012.05.013

DO - 10.1016/j.pediatrneurol.2012.05.013

M3 - Article

VL - 47

SP - 216

EP - 218

JO - Pediatric Neurology

JF - Pediatric Neurology

SN - 0887-8994

IS - 3

ER -